Debilitating reaction following the initial dose of tramadol

Patrick P. Gleason, Reginald F. Frye, Thomas O'Toole

Research output: Contribution to journalArticle

Abstract

OBJECTIVE: To describe a debilitating reaction following a single oral dose of tramadol. CASE SUMMARY: A 32-year-old white man with no prior medical problems, allergies, or previous medication reactions experienced ataxia, dilation of the pupils, numbness in his arms and legs, tremulousness, and dysphoria lasting approximately 4 hours following an initial tramadol dose (100 mg). The patient recovered with no sequelae. DISCUSSION: Central nervous system (CNS) stimulation during therapy with tramadol was reported in 7% of patients in clinical trials. These reactions are usually mild and transient. This report describes a debilitating CNS-mediated reaction to an initial dose of tramadol in an otherwise healthy adult. The patient was phenotyped for CYP2D6 activity, the major metabolic pathway for tramadol elimination, and was determined to be an extensive metabolizer with very high CYP2D6 activity. CONCLUSIONS: The exact mechanism of the adverse response is not known; however, based on phenotyping results, we suspect that it may be related to high concentrations of the active O-desmethyl metabolite of tramadol.

Original languageEnglish (US)
Pages (from-to)1150-1152
Number of pages3
JournalAnnals of Pharmacotherapy
Volume31
Issue number10
StatePublished - Oct 1997
Externally publishedYes

    Fingerprint

Keywords

  • Tramadol

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Gleason, P. P., Frye, R. F., & O'Toole, T. (1997). Debilitating reaction following the initial dose of tramadol. Annals of Pharmacotherapy, 31(10), 1150-1152.